On some geometric properties of operator spaces. (English) Zbl 1416.46022

Summary: In this article, we study some geometric properties like parallelism, orthogonality, and semirotundity in the space of bounded linear operators. We completely characterize parallelism of two compact linear operators between normed linear spaces \(\mathbb{X}\) and \(\mathbb{Y}\), assuming \(\mathbb{X}\) to be reflexive. We also characterize parallelism of two bounded linear operators between normed linear spaces \(\mathbb{X}\) and \(\mathbb{Y}\). We investigate parallelism and approximate parallelism in the space of bounded linear operators defined on a Hilbert space. Using the characterization of operator parallelism, we study Birkhoff-James orthogonality in the space of compact linear operators as well as bounded linear operators. Finally, we introduce the concept of semirotund points (semirotund spaces) which generalizes the notion of exposed points (strictly convex spaces). We further study semirotund operators and prove that \(\mathbb{B}(\mathbb{X},\mathbb{Y})\) is a semirotund space which is not strictly convex if \(\mathbb{X},\mathbb{Y}\) are finite-dimensional Banach spaces and \(\mathbb{Y}\) is strictly convex.


46B20 Geometry and structure of normed linear spaces
46B28 Spaces of operators; tensor products; approximation properties
Full Text: DOI arXiv Euclid Link


[1] L. Arambašić and R. Rajić, The Birkhoff–James orthogonality in Hilbert \(C^{⁎}\)-modules, Linear Algebra Appl. 437 (2012), no. 7, 1913–1929.
[2] C. Benítez, M. Fernández, and M. L. Soriano, Orthogonality of matrices, Linear Algebra Appl. 422 (2007), no. 1, 155–163. · Zbl 1125.15026
[3] R. Bhatia and P. Šemrl, Orthogonality of matrices and distance problems, Linear Algebra Appl. 287 (1999), no 1–3, 77–85.
[4] T. Bhattacharyya and P. Grover, Characterization of Birkhoff–James orthogonality, J. Math. Anal. Appl. 407 (2013), no. 2, 350–358. · Zbl 1315.46017
[5] G. Birkhoff, Orthogonality in linear metric spaces, Duke Math. J. 1 (1935), no. 2, 169–172. · JFM 61.0634.01
[6] T. Bottazzi, C. Conde, M. S. Moslehian, P. Wójcik, and A. Zamani, Orthogonality and parallelism of operators on various Banach spaces, to appear in J. Aust. Math. Soc., preprint, arXiv:1609.06615v3 [math.FA].
[7] J. Chmieliński, Linear mappings approximately preserving orthogonality, J. Math. Anal. Appl. 304 (2005), no. 1, 158–169. · Zbl 1090.46017
[8] J. B. Conway, A Course in Functional Analysis, 2nd ed., Grad. Texts in Math. 96, Springer, New York, 1990. · Zbl 0706.46003
[9] S. S. Dragomir, On approximation of continuous linear functionals in normed linear spaces, An. Univ. Timişoara Ser. Ştiinţ. Mat. 29 (1991), no. 1, 51–58. · Zbl 0786.46017
[10] P. Ghosh, D. Sain, and K. Paul, On symmetry of Birkhoff–James orthogonality of linear operators, Adv. Oper. Theory 2 (2017), no. 4, 428–434. · Zbl 1386.46017
[11] R. C. James, Orthogonality and linear functionals in normed linear spaces, Trans. Amer. Math. Soc. 61 (1947), 265–292. · Zbl 0037.08001
[12] C. K. Li and H. Schneider, Orthogonality of matrices, Linear Algebra Appl. 347 (2002), no. 1–3, 115–122. · Zbl 1003.15028
[13] K. Paul, D. Sain, and P. Ghosh, Birkhoff–James orthogonality and smoothness of bounded linear operators, Linear Algebra Appl. 506 (2016), 551–563. · Zbl 1353.46011
[14] K. Paul, D. Sain, and K. Jha, On strong orthogonality and strictly convex normed linear spaces, J. Inequal. Appl. 2013, no. 242. · Zbl 1291.46014
[15] K. Paul, D. Sain, A. Mal, and K. Mandal, Orthogonality of bounded linear operators on complex Banach spaces, Adv. Oper. Theory 3 (2018), no. 3, 699–709. · Zbl 1404.46015
[16] D. Sain and K. Paul, Operator norm attainment and inner product spaces, Linear Algebra Appl. 439 (2013), no. 8, 2448–2452. · Zbl 1291.46024
[17] D. Sain, K. Paul, and S. Hait, Operator norm attainment and Birkhoff–James orthogonality, Linear Algebra Appl. 476 (2015), 85–97.
[18] A. Seddik, Rank one operators and norm of elementary operators, Linear Algebra Appl. 424 (2007), no. 1, 177–183. · Zbl 1120.47025
[19] P. Wójcik, Orthogonality of compact operators, Expo. Math. 35 (2017), no. 1, 86–94. · Zbl 1385.46013
[20] A. Zamani and M. S. Moslehian, Exact and approximate operator parallelism, Canad. Math. Bull. 58 (2015), no. 1, 207–224. · Zbl 1326.47008
[21] A. Zamani and M. S. Moslehian, Norm-parallelism in the geometry of Hilbert \(C^{*}\)-modules, Indag. Math. (N.S.) 27 (2016), no. 1, 266–281. · Zbl 1353.46047
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.